Texas, 2001

Hail and Damaging Wind in Texas, June 23, 2001

June 23, 2001 · NWS MAF · 6 events in 3 counties and zones

Afternoon thunderstorms developed over the mountains of West Texas and Southeast New Mexico and then became severe by evening as they drifted onto the plains. A few of these storms became long lived supercells and produced damaging wind and golfball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Afternoon thunderstorms developed over the mountains of West Texas and Southeast New Mexico and then became severe by evening as they drifted onto the plains. A few of these storms became long lived supercells and produced damaging wind and golfball size hail. The Gaines County Emergency Manager reported that appoximately 4000 acres of cotton was destroyed due to wind drive hail in Gaines County with these severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 2:11 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 23, 2:11 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT SAT JUN 23 2001

PLENTY OF MILD CONVECTION FIRING IN NW CWA THIS AFTERNOON...MOST
LIKELY ALONG SFC BOUNDARIES LEFT OVER FM LAST NIGHT/S MCS.  FURTHER
W...DIURNAL CONVECTION IS FIRING OVER THE HIGHER TERRAIN AS
WELL.  GOES SOUNDINGS SHOW NEGATIVE LI/S/GOOD CAPES AREAWIDE...
WITH BEST INSTABILITIES IN THE NE ZONES.  MESOETA 18Z RUN HAS A 45+KT
H85 JET SETTING UP BY 09Z OVR KMAF...AND THIS SHOULD KEEP CONVECTION
GOING FOR AWHILE.  DIRECTIONAL SHEAR IS LOUSY AT WSMN5...AND
NOT AS PRONOUNCED AT TCUN5...SO DO NOT EXPECT A REPEAT MCS AS
LAST NIGHT/S.  HOWEVER...CONSIDERING THE CURRENT SITUATION...WILL
LEAVE 1ST PD POPS PRETTY MUCH AS THE ARE.

THETA-E RIDGE TO REMAIN STRONG OVER WRN PART OF THE CWA SUN...AND
CANNOT RULE OUT POPS THEN OMTNS AND ADJACENT PLAINS...CARRYING ON
INTO THE EVENING.  WILL CONTINUE THIS INTO MONDAY...ALTHOUGH THE
RIDGE WEAKENS CONSIDERABLY BY THEN...AND ANYTHING THAT FIRES WILL
BE DUE TO OROGRAPHICS/HEATING...AS UPPER LVL RIDGE ELONGATES NEWD
AND SHUNTS SHORTWAVE ELSEWHERE.

GUIDANCE TEMPS CONTINUE TO REMAIN TOO COOL...ESP ON OVERNIGHT
LOWS.  HIGHS ARE BETTER...BUT WILL REMAIN ON THE HIGH SIDE OF THEM
AS WELL.  WARMEST TEMPS SHOULD BE IN THE NW UNDER THE THETA-E RIDGE
SUNDAY...AND COOL A LITTLE MONDAY AS RIDGE WEAKENS.

EXTENDED LOOKS FINE...W/RIDGING TO PERSIST INTO NEXT WEEK...AND
TEMPS TO REMAIN STAGNANT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  71/94/69/95    3000
LSA  67/90/65/90    3000
6R6  71/95/68/92    3000
MRF  62/92/57/87    4121
CNM  70/99/67/96    3212

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Jun 23, 2:00 PM CST, 1 hour 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT JUN 23 2001

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE SOUTHWEST U.S. WILL
MAINTAIN NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO TONIGHT.  THIS REGIME WILL FAVOR SCATTERED THUNDERSTORMS
ACROSS THE PERMIAN BASIN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS
AND SOUTHEAST NEW MEXICO THIS EVENING.

.THREATS...

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PERMIAN BASIN
AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO
TONIGHT.  WIND GUSTS TO NEAR 40 MPH AND DANGEROUS LIGHTNING WILL
ACCOMPANY THE STRONGEST STORMS.  BRIEF HEAVY RAINS MAY PRODUCE
PONDING OF WATER ON ROADWAYS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARN7INGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE MIDLAND NATIONAL WEATHER SERVICE OFFICE...
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

The radar

The San Angelo radar (KSJT), 95 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Reagan

When
June 23, 3:17 PM CST
Where
Reagan County, Big Lake
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -101.467

Dime to quarter size hail was reported in the city of Big Lake. This produced some minor roof damage.

Thunderstorm Wind, Reagan

When
June 23, 3:17 PM CST
Where
Reagan County, Big Lake
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -101.467

Minor roof damage and trees blown down.

Hail, Glasscock

When
June 23, 7:02 PM CST
Where
Glasscock County, 10 mi NE of Garden City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.967, -101.383

Hail, Gaines

When
June 23, 8:05 PM CST
Where
Gaines County, 15 mi W of Seminole
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -102.900

Hail, Gaines

When
June 23, 8:30 PM CST
Where
Gaines County, 8 mi W of Seminole
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -102.783

Hail, Gaines

When
June 23, 9:05 PM CST
Where
Gaines County, 8 mi SE of Loop
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.833, -102.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252065, 5252066, 5252067, 5252068, 5252070, 5252069.